Does anyone know if Botox injections (for laugh lines on sides of eyes) can get into the bloodstream and to the retina, causing vision or eye issues ?
I have had several treatments of Botox on the sides and below my eyes (if eye was a clock would be 2:00 to 6:00 areas with approx. 6 injections around each eye. Treatments were 6 months apart). Each time they did the Botox injections, at least one of the needle pricks hit a blood vessel and caused red, black and blue around my eye for 2 weeks. If it hit the vessels, couldn't the Botox toxin seep into the vessel and potentially travel to the eye/retina ?
Recently it was discovered that I had an Epiretinal Membrane on one of my eyes, which required ERM peel/Vitrectomy.
I had the surgery over a year ago, had cataract surgery 7 months ago in same eye...and was now wanting to do Botox injections around my eyes again for the wrinkles.
I've tried to research the subject and found that "fillers" like Restyline, around the eye area can indeed travel to the eye and clot (because the fillers are thicker), hence causing vision issues. Logic tells me that if "filler" injections can travel to the retina, wouldn't Botox also travel there once a blood vessel is punctured with the Botox needle ?
Botox being a serious toxin, would it be a reasonable assumption that it could cause damage to some part of the retina?
I would sure appreciate any thoughts on this subject...or if you could direct me to some research. With so many more baby boomers getting Botox treatments I would hope this has been studied ??
Thank you !!!
Hi, this can occur if there is an anomalous blood vessel tumor such as a cavernous or capillary hemangioma, but very, very unlikely. The botox works on the neuromuscular junction...therefore it affects muscles under the control of the somatic nervous system (regular muscles). It doesn't work on the nerves of the retina (as far as I know). The botox is deadly if it affects your muscles of breathing or swallowing, but this is very rare.
Timothy D. McGarity, M.D.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.